MAUDE Adverse Event Report: BARD ACCESS SYSTEMS PG PRO 20G 8CM BASIC KIT; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAY

BARD ACCESS SYSTEMS PG PRO 20G 8CM BASIC KIT; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAY
Model Number N/A
Medical Device Problem Codes Break (1069); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of redw0537 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported "a 1cm section of the catheter sheered off during insertion." "on (b)(6) 2020, i attempted a very difficult placement of a 20g 8cm powerglide pro (lot # redw0537) into a tortuous right cephalic vein.The vessel started at about 0.5cm deep.I inserted the needle approximately 2cm, threaded the guidewire, followed by the catheter.The catheter would not advance more than approximately 4cm.I pulled back the device including catheter, guidewire, and needle and met resistance.The housing and guidewire continued out easily, leaving the catheter behind with a visible shear close to the end of the catheter.I attempted to grab the distal portion of the catheter with sterile hemostats and gently remove.The distal and proximal portions of the catheter separated with minimal effort.The removed catheter measured 7cm with a jagged edge.This incident occurred in the micu, and i called the critical care md to the bedside, who assessed with ultrasound and found what he suspected to be artifact caused by the catheter in the subcutaneous tissue proximal to my insertion site.A stat ct of the right upper extremity w/ iv contrast and chest ct angiogram pulmonary emboli protocol w/iv contrast were ordered and completed approximately 4 hours after the order was placed.The ct scan showed a 1 cm foreign body in the subcutaneous tissue of the right upper extremity." "i do not believe this incident was caused by product failure.I think that during the removal process i withdrew the catheter over the needle, puncturing it.Immediately after the md assessed the patient, another powerglide pro was placed in the left upper extremity by another vascular access nurse also with great difficulty due to her edema and difficult vasculature.An incident report was filed, and the entire powerglide device housing, catheter, and packaging were provided to my clinician.I spoke with the critical care md this evening, and to my knowledge no treatment is necessary or planned for the 1cm subcutaneous catheter remnant.".
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a sheared catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 20ga x 8cm powerglide pro midline catheter.Use residues were observed throughout the sample.The catheter terminated 7.1cm from the molded joint.The distal tip was irregular.The distal catheter fragment was not returned for evaluation.Microscopic inspection of the distal end of the sample revealed a tapered fracture profile.The break surface exhibited a primarily granular fracture surface with a glossy region.A longitudinally aligned scoring mark was observed on the inside surface of the catheter leading into the break site.The fracture features and scoring mark were consistent with catheter damage caused by contact with the introducer needle tip.It appeared that following catheter insertion or partial insertion, either the catheter was retracted against the needle tip or the needle was re-inserted into the catheter.The product ifu states ¿warning: once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter.¿ a lot history review (lhr) of redw0537 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
PG PRO 20G 8CM BASIC KIT
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAY
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key10518006
Report Number3006260740-2020-03205
Device Sequence Number14091861
Product Code FOZ
UDI-Device Identifier00801741110528
UDI-Public(01)00801741110528
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K153280
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Model NumberN/A
Device Catalogue NumberF120080
Device Lot NumberREDW0537
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2020
Event Location Hospital
Initial Date Received by Manufacturer 08/17/2020
Supplement Date Received by Manufacturer09/11/2020
Initial Report FDA Received Date09/10/2020
Supplement Report FDA Received Date09/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age67 YR
Patient Weight88